Proton pump inhibitors (PPIs) have become one of the most commonly prescribed medications in both the United States and worldwide. Although PPIs have been proven to be effective in treating numerous disease states, recent data indicates that inappropriate use of PPIs is rampant and is leading to detrimental outcomes. The consequences associated with inappropriate PPI use include pneumonias, Clostridium difficile-associated diarrhea, osteoporosis, and delayed diagnosis of gastric cancer. Gastric cancer is often diagnosed late, so a further delay could potentially lead to a fatal outcome.
Between 60% to 80% of PPIs have been reported to be inappropriately prescribed during inpatient hospital stays both in the United States and internationally. Previous studies have also shown that between 50% to 70% of patients begin PPI therapy during a hospital stay and are subsequently discharged on these medications, with many continued on them for more than 6 months. As a result, many patients do not know why their physician prescribed these medications.
When they need refills, their primary care physician or specialist often refills the prescription based on the assumption that PPIs are relatively safe. In recent years, several new OTC PPIs have also been made available to the public. Consequently, it is important to note that if such a high percentage of physicians are incorrectly prescribing PPIs, then it would be fair to assume that the common layperson would have an even more difficult time evaluating their need for an OTC PPI.
Gastric cancer in the United States is rare, with approximately 23,000 new diagnoses each year. It is associated with a relatively high mortality rate, with an overall 5-year survival of less than 15%. The high mortality risk is partly due to the delay in diagnosis, as many patients are not formally diagnosed until metastases are present. Gastric cancer is most common in patients between the ages of 50 and 69 years. Risk factors for gastric cancer include cigarette smoking, obesity, H. pylori infection, and a diet consisting of smoked, processed, and salty foods.
H. pylori infection and GI symptoms associated with the aforementioned diet represent very common “indications” for patients started on PPIs. Along with a thorough history and physical examination, “alarm” symptoms such as unintentional weight loss, early satiety, and signs and/or symptoms of GI bleeding in an otherwise healthy patient can warrant, at minimum, the consideration of an endoscopy.
The overuse of PPIs could theoretically lead to a delay in the patient receiving the appropriate diagnosis, since their symptoms could easily be masked or attenuated by a PPI. Aside from symptomatic relief delaying the diagnosis, changes also occur on the molecular level that could predispose a patient taking a PPI to gastric cancer. Several studies have shown chronic PPI use leads to hypergastrinemia and atrophic gastritis, which themselves are risk factors for gastric cancer. Not all studies have shown this link; therefore, the final verdict on whether chronic PPI use poses an increased risk of gastric cancer still needs to be determined.
As with many issues in medicine, the exact role of chronic PPI use in the diagnosis and development of gastric cancer needs to be clarified through well-controlled clinical trials. Regardless of the available data, patients on long-term PPIs should be evaluated for the correct indication and length of therapy.
Questions to Readers
- Are your oncology patients frequently discharged on PPIs after a hospital admission?
- Do you find that many of your oncology patients are inappropriately taking PPIs, whether it be for the incorrect indication or length of therapy?
Readers: We’d love to hear from you in the comments section below! If you have a case study or a more extended response to this subject, click here to submit an item for us to publish.